MAUDE Adverse Event Report: ORTHOFIX SRL LONG STRUT TL-HEX -158MM-318MM

ORTHOFIX SRL LONG STRUT TL-HEX -158MM-318MM
Model Number 50-10400
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records: orthofix srl checked the internal records related to the controls made on the device code 50-10400 batch v1408304 (lot marked on the component: v1407959) before the market release.No anomalies have been found.The original lot, manufactured in 2015, was comprised of 50 struts.All of them have already been distributed to the market.According to orthofix srl historical records, this is the first complaint received in regards to this specific device lot.Technical evaluation the device involved in this event has not yet been received by orthofix srl.The technical evaluation will be performed as soon as the device becomes available.Medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the technical evaluation become available.As soon as further information will be available, orthofix srl will provide you with a follow up report.Orthofix srl continues monitoring the devices on the market.
 
Event or Problem Description
The information provided by the local distributor indicates: - hospital name: (b)(6).- surgeon's name:(b)(6).- date of surgery: (b)(6) 2017.- body part to which device was applied: tibia.- surgery description: other.- patient information: male.- problem observed during: into treatment/post-operative.- type of problem: device functional problem.- event description: "during lengthening treatment the black part of the strut, located at the back of the mouthpiece, on each side of the strut, left.It took off alone, despite the regular screwing of this piece.Result of it: the strut was not functional and they had to change for a new one.The patient had to stop the correction for few days, and come in a hurry to have his strut change".The complaint report form also indicates: - the device failure had adverse effects on patient (loss of achieved correction).- the initial surgery was completed with the device.- the event did not lead to a clinically relevant increase in the duration of the surgical procedure.- an additional surgery was not required.- a medical intervention (outpatient clinic) was required.- copies of the operative reports are not available.- copies of the x-ray images are not available.- patient current health condition: good, the correction is still on.On (b)(6) 2017, orthofix srl received the following additional information from the local distributor: - the strut concerned will be returned; - the strut was replaced in the consultation room; - the hospital does not re-use struts; - the problem happened on new struts, mainly at the end of the correction.Manufacturer reference number:(b)(4).Distributor reference number: (b)(4).
 
Event or Problem Description
The information provided by the local distributor indicates: hospital name: (b)(6).Surgeon's name: (b)(6).Date of surgery: (b)(6) 2017.Body part to which device was applied: tibia.Surgery description: other.Patient information: male.Problem observed during: into treatment/post-operative.Type of problem: device functional problem.Event description: "during lengthening treatment the black part of the strut, located at the back of the mouthpiece, on each side of the strut, left.It took off alone, despite the regular screwing of this piece.Result of it: the strut was not functional and they had to change for a new one.The patient had to stop the correction for few days, and come in a hurry to have his strut change".The complaint report form also indicates: the device failure had adverse effects on patient (loss of achieved correction) the initial surgery was completed with the device the event did not lead to a clinically relevant increase in the duration of the surgical procedure.An additional surgery was not required.A medical intervention (outpatient clinic) was required.Copies of the operative reports are not available.Copies of the x-ray images are not available.Patient current health condition: good, the correction is still on.On december 11, 2017, orthofix (b)(4) received the following additional information from the local distributor: the strut concerned will be returned; the strut was replaced in the consultation room; the hospital does not re-use struts; the problem happened on new struts, mainly at the end of the correction.(b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records orthofix (b)(4) checked the internal records related to the controls made on the device code 50-10400 batch v1408304 (lot marked on the component: v1407959) before the market release.No anomalies have been found.The original lot, manufactured in 2015, was comprised of (b)(4) struts.All of them have already been distributed to the market.According to orthofix (b)(4) historical records, this is the first complaint received in regards to this specific device lot.Technical evaluation: the returned strut, received on january 3, 2018 was examined by orthofix (b)(4) quality engineering department.The returned device was subjected to visual and dimensional check as per orthofix (b)(4) specification.The visual check did not evidence any anomalies, apart the absence of the insert bushing and the stud.The dimensional check, performed where possible, did not evidence any anomalies.The results of the technical investigation evidenced that the returned parts of the device were originally conforming to specification.Since the insert bushing and the stud are missing, it was not possible to finalize the investigation and determine the root cause of the event notified.Medical evaluation: the information made available on the case together with the results of the technical evaluation were sent to our medical evaluator.Please find below an extract of the medical evaluations performed.(b)(6) 2017: "in this case a male patient, age not specified, was having a correction to a tibia with the tl-hex system.A frame with the long struts was used (50-10400).During correction the black adjustment knob on one of the struts became loose and the fine adjustment facility no longer worked on this strut.As a temporary measure the surgeon used a threaded rod to maintain the position.As a result of this the patient will have to return to have a new strut fitted and a new programme to complete the correction.The final result should be as originally planned, and the patient has not suffered significantly beyond some additional trips to the hospital.This is a potentially important incident for this patient that has been managed well by the surgeon".(b)(6) 2018 with the results of the technical evaluation: "from the (not very clear) description i had thought that the black knob had come off.However, it was one of the studs, the one at the threaded rod end, that came out of its seating.The missing stud and bush were not returned.Clearly the strut became non functional as soon as this happened.Nothing seems wrong with the parts returned, so it remains a mystery as to why this stud became detached".Final comments: the results of the technical investigation evidenced that the returned parts of the device were originally conforming to specification.Since the insert bushing and the stud are missing, it was not possible to finalize the investigation and determine the root cause of the event notified.The medical evaluation evidenced as follow: (b)(6) 2017: "in this case a male patient, age not specified, was having a correction to a tibia with the tl-hex system.A frame with the long struts was used (50-10400).During correction the black adjustment knob on one of the struts became loose and the fine adjustment facility no longer worked on this strut.As a temporary measure the surgeon used a threaded rod to maintain the position.As a result of this the patient will have to return to have a new strut fitted and a new programme to complete the correction.The final result should be as originally planned, and the patient has not suffered significantly beyond some additional trips to the hospital.This is a potentially important incident for this patient that has been managed well by the surgeon".(b)(6) 2018 with the results of the technical evaluation: "from the (not very clear) description i had thought that the black knob had come off.However, it was one of the studs, the one at the threaded rod end, that came out of its seating.The missing stud and bush were not returned.Clearly the strut became non functional as soon as this happened.Nothing seems wrong with the parts returned, so it remains a mystery as to why this stud became detached".Based on the information available on the event, it was not possible to finalize the investigation and determine the root cause of the event notified.Orthofix (b)(4) historical records shows that no other similar notifications have been received in regards to this specific device lot.Orthofix (b)(4) continues monitoring the devices on the market.

Brand Name
LONG STRUT TL-HEX -158MM-318MM
Common Device Name
LONG STRUT TL-HEX -158MM-318MM
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, italy 37012
IT  37012
MDR Report Key7116342
Report Number9680825-2017-00069
Device Sequence Number1495735
Product Code KTT
UDI-Device Identifier18054242510673
UDI-Public(01)18054242510673(10)V1408304(11)150914
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K170650
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number50-10400
Device Catalogue Number50-10400
Device Lot NumberV1408304
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/03/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/17/2017
Supplement Date Received by Manufacturer01/17/2018
Initial Report FDA Received Date12/14/2017
Supplement Report FDA Received Date01/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;